Alert archive / Alabama / Special Weather Statements in 2011
Special Weather Statement, NWS Huntsville, AL
NWS Huntsville, AL issued this special weather statement at Aug 9, 2011, 5:14 AM CDT for Madison County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2011, 5:14 AM CDT (10:14 UTC)
- Expired
- Aug 9, 2011, 5:45 AM CDT
- In force
- 31 min
- Issued by
- NWS Huntsville, AL
County Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 37 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3454 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1101 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
581 WWUS84 KHUN 091014 SPSHUN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 514 AM CDT TUE AUG 9 2011 ALZ006-008-009-091045- JACKSON-MADISON-MARSHALL- 514 AM CDT TUE AUG 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...MADISON AND MARSHALL COUNTIES UNTIL 545 AM CDT... AT 511 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HAMPTON COVE...OR 10 MILES SOUTHEAST OF HUNTSVILLE...MOVING EAST AT 25 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... GURLEY...NEW HOPE... PAINT ROCK...WOODVILLE. LIM ROCK...LARKINSVILLE. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. && LAT...LON 3469 8604 3447 8609 3457 8656 3474 8652 TIME...MOT...LOC 1014Z 280DEG 23KT 3464 8643 $$ RSB
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:07 AM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 9, 3:07 AM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 307 AM CDT TUE AUG 9 2011 .SYNOPSIS...ANOTHER MCS MOVING ACROSS N MS AND FAR SW TN WILL BEGIN TO AFFECT N AL AND SOUTHERN MIDDLE TN OVER THE NEXT FEW HOURS BRINGING THE POSSIBILITY OF STRONG WIND GUSTS AND MODERATE TO HEAVY RAINFALL. SOME ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AS WELL. ON A BROADER SCALE, THE PATTERN CHANGE CONTINUES WITH THE RIDGE SLOWLY BUILDING OVER THE WESTERN STATES AND THE PROGRESSIVE TROUGH PATTERN OVER THE EASTERN STATES. && .DISCUSSION...THE NW FLOW REGIME CONTINUES TO BE A CHALLENGE IN FORECASTING THE ONSET AND DISSIPATION OF PRECIPITATION WITH THE SHORTWAVE AND TRAIN OF MCS' MOVING ACROSS THE PLAINS AND BARRELING INTO THE SOUTHEAST. FOR TODAY, AS MENTIONED PREVIOUSLY, A MCS IS APPROACHING FROM THE NW OVER ARK/W MS. PORTIONS OF THIS MCS ARE REMNANTS OF A DISSIPATED MCS OVER N MS. THE COLD POOL FROM THE ALMOST DISSIPATED MCS OVER N MS COULD ACT TO WEAKEN THE MCS NOW OVER ARK/W MS, BUT DO NOT EXPECT THIS ACTIVITY TO WEAKEN ENOUGH TO KEEP OUTFLOW BOUNDARIES AND STORMS INDUCED FROM OUTFLOWS TO MOVE ACROSS N AL. IN ADDITION, INSTABILITY IS PROGGED TO BE MODERATE TO HIGH WITH 0-3 KM MUCAPES ALONE IN THE 3000-4000 J/KG RANGE LATER THIS AFTERNOON ACROSS N AL. THOUGH WIND SHEAR IS WEAK, THERE COULD BE SOME LOCALLY INDUCED BOUNDARY LAYER ROLLS FROM INTERSECTING OUTFLOW BOUNDARIES WHICH ALONG WITH THE INSTABILITY COULD CAUSE STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA. THIS WILL ESPECIALLY BE THE CASE IN THE MID TO LATE AFTERNOON. THE PRIMARY THREATS WILL BE GUSTY TO DAMAGING WINDS (DUE TO MICROBURSTS AND GUST FRONTS), HEAVY RAINFALL (DUE TO HIGH PWATS), VERY FREQUENT LIGHTNING, AND SMALL HAIL (LESSER OF THE FOUR). THUS, HAVE RAISED POPS TO 70-80 PERCENT TODAY WITH A FEW BREAKS IN THE CLOUDS POSSIBLE THIS MORNING. WITH THE RAINFALL AND CLOUD COVER, DAYTIME HIGHS SHOULD BE COOLER: IN THE UPPER 80S. IN THE MEANTIME, A FRONTAL BOUNDARY WILL DROP SOUTHWARD ACROSS KY/TN WHILE A SHORTWAVE RACES ACROSS THE N PLAINS AND DROPS SE ACROSS THE MIDWEST. THOUGH THE FRONT DOES NOT LOOK TO PROVIDE MUCH IN THE WAY OF CONVECTION TONIGHT AS IT MOVES ACROSS THE AREA, IT IS EXPECTED TO PROVIDE A FOCAL POINT LATER FOR PRECIPITATION AS IT STALLS JUST TO THE SOUTHWEST OF N AL ON WEDNESDAY AFTERNOON. AS THE SHORTWAVE MOVES ACROSS THE AREA, IT APPEARS THAT IT WILL DROP FURTHER SOUTH ACROSS CENTRAL MS AND INTO CENTRAL AL, BUT HAVE INCLUDED A SCHC OF THUNDERSTORMS FOR THE FAR SW PORTIONS OF THE CWA FOR NOW. TEMPS SHOULD WARM BACK INTO THE LOW 90S BY WEDNESDAY AFTERNOON WITH SOMEWHAT DRIER AIR BEHIND THE FRONTAL BOUNDARY THAT MOVED ACROSS THE AREA. THOUGH THERE IS SOME UNCERTAINTY WITH THE TIMING OF THIS WAVE, AN ADDITIONAL SHORTWAVE WILL CROSS THE AREA ON THURSDAY AS THE FRONTAL BOUNDARY MOVES NORTH AS A WARM FRONT...BRINGING YET ANOTHER POSSIBILITY OF SHOWERS AND THUNDERSTORMS. THERE DOES APPEAR TO BE MODERATE INSTABILITY WHICH COULD MEAN STRONG TO SEVERE THUNDERSTORMS WITH THIS SYSTEM, BUT STILL SOME UNCERTAINTY ON THIS. FRIDAY IS EXPECTED TO BE A BREAK IN THE ACTION WITH DAYTIME HIGHS WARMING BACK INTO THE LOW TO POSSIBLY MID 90S. RIGHT NOW, IT APPEARS THAT HEAT INDICES WILL RISE APPROACH 100 DEGREES (I.E. NOT RISE TO HEAT ADVISORY CRITERIA), BUT WILL KEEP MONITORING IT. THEN...A STRONG SHORTWAVE TROUGH OVER THE GREAT LAKES WITH SOME INDUCED WAVES OF ENERGY MOVING ALMOST PARALLEL TO IT ACROSS THE MIDWEST INTO THE SOUTHEAST. THIS SYSTEM WILL PUSH A SFC COOL FRONT TOWARDS THE SOUTHEAST FOR SATURDAY EVENING INTO SUNDAY MORNING. THIS FRONT COULD STALL JUST TO THE SOUTH OF THE AREA WITH THE UPPER LEVEL SUPPORT LIFTING NORTHEAST. SO, NOT ONLY HAVE CHC OF THUNDERSTORMS BEEN RETAINED/ADDED FOR SATURDAY/SUNDAY, BUT HAVE ALSO INCLUDED SOME LOW END POPS (CLOSE TO 10 PERCENT) FOR MONDAY AS WELL. ANOTHER COOLDOWN BACK INTO THE UPPER 80S. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 88 72 91 68 92 / 70 20 10 20 30 SHOALS 89 71 93 68 92 / 80 20 10 20 30 VINEMONT 88 72 90 68 92 / 70 30 10 20 30 FAYETTEVILLE 87 70 91 65 89 / 70 20 10 20 20 ALBERTVILLE 88 71 89 68 89 / 70 30 10 20 30 FORT PAYNE 88 69 91 66 90 / 70 30 10 20 20 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && SL.77
Hazardous weather outlook, Aug 9, 4:25 AM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 425 AM CDT TUE AUG 9 2011 ALZ001>010-016-TNZ076-096-097-091800- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 425 AM CDT TUE AUG 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... CLUSTERS OF THUNDERSTORMS WILL MOVE ACROSS THE TENNESSEE VALLEY TODAY WITH THE FIRST WAVE MOVING ACROSS THE AREA THIS MORNING...AND THE SECOND WAVE MOVING ACROSS LATER THIS AFTERNOON. THESE STORMS COULD BE STRONG TO SEVERE WITH DAMAGING WINDS...SMALL HAIL...FREQUENT LIGHTNING...AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE ON THURSDAY. SOME OF THESE STORMS COULD BE STRONG WITH GUSTY WINDS...FREQUENT LIGHTNING...AND HEAVY RAINFALL. A COLD FRONT MOVING ACROSS THE AREA ON SATURDAY INTO SUNDAY WILL BRING AN ADDITIONAL CHANCE FOR THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE THIS MORNING AND AFTERNOON. SL
In the hours before
Special weather statement, Aug 9, 2:45 AM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 245 AM CDT TUE AUG 9 2011 ALZ001-090815- LAUDERDALE- 245 AM CDT TUE AUG 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE COUNTY UNTIL 315 AM CDT... AT 244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR IRON CITY...OR 12 MILES NORTHEAST OF UNDERWOOD-PETERSVILLE...MOVING EAST AT 30 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... GREEN HILL. LEXINGTON. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. && LAT...LON 3500 8721 3494 8721 3493 8768 3501 8769 TIME...MOT...LOC 0745Z 266DEG 28KT 3502 8758 RSB
Special weather statement, Aug 9, 3:15 AM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
315 AM CDT TUE AUG 9 2011
ALZ001-002-004-005-090900-
COLBERT-LAUDERDALE-LAWRENCE-LIMESTONE-
315 AM CDT TUE AUG 9 2011
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...LAUDERDALE...LAWRENCE
AND LIMESTONE COUNTIES UNTIL 400 AM CDT...
AT 311 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEXINGTON...MOVING EAST AT 35 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WHITEHEAD...ANDERSON...ROGERSVILLE.
RED BANK...ATHENS...TANNER.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3499 8679 3485 8678 3465 8679 3467 8709
3469 8710 3467 8711 3469 8752 3501 8750
TIME...MOT...LOC 0813Z 273DEG 29KT 3494 8740
RSBSpecial weather statement, Aug 9, 3:49 AM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
349 AM CDT TUE AUG 9 2011
TNZ076-096-090915-
LINCOLN-MOORE-
349 AM CDT TUE AUG 9 2011
...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN AND MOORE COUNTIES UNTIL
415 AM CDT...
AT 348 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCBURG...OR 12 MILES EAST OF PULASKI...
MOVING EAST AT 30 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
BOONSHILL...HARMS...PETERSBURG...
HOWELL...FAYETTEVILLE.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3536 8653 3536 8651 3532 8643 3508 8644
3509 8684 3526 8683 3527 8682 3526 8674
3531 8668 3533 8661 3535 8661 3538 8657
TIME...MOT...LOC 0849Z 271DEG 25KT 3522 8681
RSBSpecial weather statement, Aug 9, 4:29 AM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 429 AM CDT TUE AUG 9 2011 ALZ005>009-091015- JACKSON-LIMESTONE-MADISON-MARSHALL-MORGAN- 429 AM CDT TUE AUG 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...LIMESTONE...MADISON... MARSHALL AND MORGAN COUNTIES UNTIL 515 AM CDT... AT 427 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CAPSHAW...OR NEAR MADISON...MOVING SOUTHEAST AT 30 MPH. WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MERIDIANVILLE...REDSTONE ARSENAL...NORMAL... HUNTSVILLE...HAMPTON COVE... OWENS CROSSROADS...GURLEY. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. && LAT...LON 3440 8633 3464 8694 3494 8675 3474 8614 TIME...MOT...LOC 0929Z 301DEG 27KT 3474 8673 RSB
Local storm report, Aug 9, 4:40 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
440 AM CDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM HAIL 1 E CARTWRIGHT 34.87N 87.05W
08/09/2011 E0.88 INCH LIMESTONE AL TRAINED SPOTTER
NICKEL HAIL WITH CONTINUOUS LIGHTNING AND HEAVY RAINFALL.
&&
SLATIMERSpecial weather statement, Aug 9, 5:14 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 514 AM CDT TUE AUG 9 2011 ALZ006-008-009-091045- JACKSON-MADISON-MARSHALL- 514 AM CDT TUE AUG 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...MADISON AND MARSHALL COUNTIES UNTIL 545 AM CDT... AT 511 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HAMPTON COVE...OR 10 MILES SOUTHEAST OF HUNTSVILLE...MOVING EAST AT 25 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... GURLEY...NEW HOPE... PAINT ROCK...WOODVILLE. LIM ROCK...LARKINSVILLE. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. && LAT...LON 3469 8604 3447 8609 3457 8656 3474 8652 TIME...MOT...LOC 1014Z 280DEG 23KT 3464 8643 RSB
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:45 AM CDT | Special Weather Statement | HUN | Lauderdale | 30 min |
| Aug 9, 3:15 AM CDT | Special Weather Statement | HUN | Limestone | 45 min |
| Aug 9, 3:28 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Limestone | 32 min |
| Aug 9, 4:00 AM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 26 min |
| Aug 9, 4:29 AM CDT | Special Weather Statement | HUN | Madison | 46 min |
| Aug 9, 3:49 AM CDT | Special Weather Statement | HUN | Lincoln | 26 min |
Nearby
Special Weather Statements in Alabama, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.